Paper by Erik D. Demaine
- Erik D. Demaine, Martin L. Demaine, Eli Fox-Epstein, Duc A. Hoang, Takehiro Ito, Hirotaka Ono, Yota Otachi, Ryuhei Uehara, and Takeshi Yamada, “Linear-time algorithm for sliding tokens on trees”, Theoretical Computer Science, volume 600, 2015, pages 132–142.
Suppose that we are given two independent sets Ib and Ir of a graph such that |Ib| = |Ir|, and imagine that a token is placed on each vertex in Ib.
Then, the sliding token problem is to determine whether there exists a sequence of independent sets which transforms Ib into Ir so that each independent set in the sequence results from the previous one by sliding exactly one token along an edge in the graph.
This problem is known to be PSPACE-complete even for planar graphs, and also for bounded treewidth graphs.
In this paper, we thus study the problem restricted to trees, and give the following three results:
(1) the decision problem is solvable in linear time;
(2) for a yes-instance, we can find in quadratic time an actual sequence of independent sets between Ib and Ir whose length (i.e., the number of token-slides) is quadratic; and
(3) there exists an infinite family of instances on paths for which any sequence requires quadratic length.
- This paper is also available from ScienceDirect.
- The paper is available in PDF (584k).
- See information on file formats.
- [Google Scholar search]
- Related papers:
- TokenReconfigurationTrees_ISAAC2014 (Linear-time algorithm for sliding tokens on trees)
See also other papers by Erik Demaine.
These pages are generated automagically from a
Last updated September 2, 2021 by